Nicole Cain, ND, MA
Antidepressant medications are often the first-line treatment for depression. While these medications are often effective and lifesaving, they also can have serious health consequences. Among these are depletion of nutrients from your brain and body, as well as depletion of the important neurotransmitters for physiological and psychological health and well-being. This can lead to worsening of symptoms, and even suicide.
Common scenario with antidepressant medications
Patients all too often experience the following scenario: Richard goes to his doctor with moderate depression. He is started on fluoxetine (Prozac) by his primary care physician. Within two weeks Richard’s mood starts to improve, however six to nine months later his symptoms start to slip and he is feeling worse again. He goes back to his physician and they increase the dosage of his medication. While this works for a little while, eventually Richard’s depression returns—this time, however, it is worse than it had been in the beginning. He goes back to his physician desiring to discontinue the medication because it is making him severely depressed, he also now has insomnia and anxiety. However, weaning off makes his symptoms even worse.
The antidepressant that Richard was taking is a selective serotonin re-uptake inhibitor (SSRI). SSRI’s do not aid in the brain making serotonin, but rather they prevent the body from deactivating serotonin, which increases the number of neurotransmitters in the brain. This increase stimulates the Monoamine Oxidase (MAO) system in the brain which causes a rapid breakdown of neurotransmitters to compensate with the neurotransmitter overload. In order to build his neurotransmitter stores back up, Richard will need increased amounts of nutrients for neurotransmitter production. Additionally, research shows that fluoxetine also depletes the brain of these nutrients, including melatonin. Richard now has an increased demand for nutrient precursors, and a drug-caused nutrient depletion.1
The other way that antidepressant medications impact nutrient levels is through gut psychology or the gut-brain axis. SSRI medications not only affect brain function, but they also impact the digestive tract interfering with your body’s ability to absorb nutrients—in fact research shows that 95 percent of your serotonin receptors are found in your digestive tract. Correspondingly, one of the most common side effects of SSRI medications is digestive upset. A gut that is upset, inflamed, and out of balance is not functioning optimally. Therefore it will not absorb nutrients properly.2
Thusly, Richard now has neurotransmitter breakdown and deficiency, nutrient precursor deficiency, and likely also impaired nutrient absorption. As a result of these factors, Richard is likely going to need more and more medication and higher and higher doses—thusly worsening the cycle by causing more neurotransmitter break down and further nutrient depletion.
If you are taking an antidepressant you will have the best results by optimizing your nutrition with a healthy diet, healing the gut, as well as taking supplements that contain nutrients that are particularly important for neurotransmitter production as well as replenish deficiencies that are caused by your medication.
The top three nutrients to consider supplementing with are: Melatonin, Coenzyme Q10 (COQ10), and B vitamins.
- Melatonin: Melatonin is an important hormone that is secreted by your pineal gland and is involved with not only your sleep-wake cycle, but it is also important in your hormone balance and reproductive cycle. As mentioned above, antidepressant medications can deplete your body of melatonin.3,4 If your melatonin becomes depleted you my start to suffer from disturbances in your sleep including difficulty falling asleep, and frequent waking. Supplementation with at least 3 mg before bed may help replenish your melatonin stores. It is also a safe, and effective way to help you fall asleep and sleep through the night.
- Coenzyme Q10 (COQ10): COQ10 is found in every cell of your body. It enables the cells to produce energy so that they can grow as well as maintain the body’s functions. COQ10 is also a powerful antioxidant and protects the body and brain from damage. Studies show that tricyclic antidepressants, among others, deplete COQ10 stores.5 This can cause brain fog, mental fatigue, difficulty concentrating, memory lapses, depression, irritability and more.6 Supplementation with at least 100 mg will replenish your COQ10 stores, and it will help your cells have the energy they need for brain and body function.
- B Vitamins: B vitamins are essential for brain function and mood regulation. For example: Vitamin B12 (cobalamin) helps your body make the fatty layer called myelin that surrounds the nerve cells in your brain. This helps your brain send signals which affects your ability to think, concentrate, remember, and it also impacts your mental health. Another example is B6 (pyridoxine), which is involved in sleep, nerve function, carrying oxygen in the red blood cell, and much more. Antidepressant medications can deplete your body of your B Vitamins, thusly impacting your brain function and overall health. An example of this are tricyclic antidepressants, which deplete your brain and body of vitamin B2 (riboflavin) which can affect mood, sleep, memory and more. Supplementation with a good B Complex vitamin will help your brain and body reach it’s optimal potential.7
Melatonin, COQ10, and B Vitamins are essential nutrients for your brain and body, but they are just the beginning. As discussed, antidepressant medications may be benifical at the onset, but they can cause a cascade of downstream effects that may be detramental to your health. These side effects, however, may be preventable. By optimizing your diet, healing your gut, and by taking appropriate nutritional supplementation you can heal your body, brain, and your mind.
- Antidepressants deplete your body of mood-regulating neurotransmitters.
- Antidepressants deplete your body of nutrients that are essential for brain function and neurotransmitter production.
- Supplementation can help curb side effects of antidepressant medications
- Top 3 nutrients you should add to your regimen: Melatonin, Coenzyme Q10, and B Vitamins.
Dr. Cain specializes in the integrative treatment of mental health, and is among the most highly trained homeopathic doctors in the United States. She graduated from the Southwest College of Naturopathic Medicine (SCNM), where she also did a residency in internal medicine. She currently has a private practice in Scottsdale, Arizona, and teaches in the psychology department at SCNM. Dr. Cain has a Master’s in Clinical Psychology from The Chicago School of Professional Psychology (CSOPP). She also studied psychobiology and psychoneuroimmunology at Luther College. She is a board member of Arizona Naturopathic Medical Association, and is a co-founder of the not-for-profit organization Homeopathic Medicine for Mental Health.”
- Kaslow, J. MD. (2015) HOW SSRI’S DEPLETE NEUROTRANSMITTER LEVELS. drkaslow.com. Retrieved on 4/1/15 from http://www.drkaslow.com/html/neurotransmitter_depletion.html
- Hadhazy, A. (2010, February 12). Think Twice: How the Gut’s “Second Brain” Influences Mood and Well-Being. Retrieved September 13, 2014 from: http://www.scientificamerican.com/article/gut-second-brain/
- Ehrlich, S. (2012) Melatonin. University of Maryland Medical Center (UMMC). Complementary and Alternative Medicine Guide. Retrieved on 4/1/15 from https://umm.edu/health/medical/altmed/supplement/melatonin,
- Drugs that Deplete: Melatonin. (2011). PennState Hershey. MIlton S. Hersehey Medical Center. Retrieved on 4/1/15 from http://pennstatehershey.adam.com/content.aspx?productId=107&pid=33&gid=000712
- Drugs that Deplete: Coenzyme Q102011). PennState Hershey. Milton S. Hersehey Medical Center. Retrieved on 4/1/15 from http://pennstatehershey.adam.com/content.aspx?productId=107&pid=33&gid=000706
- Norstrom, O. January 28, 2015. Coenzyme Q10 Deficiency Symptoms. LIVESTRONG.COM. Retrieved on 1/4/15 from http://www.livestrong.com/article/91983-coenzyme-q10-deficiency-symptoms/
- Reference: Ehrlich, S. (2007) Possible Interactions with: Vitamin B2 (Riboflavin). University of Maryland Medical Center (UMMC). Complementary and Alternative Medicine Guide. Retrieved on 4/1/15 from http://umm.edu/health/medical/altmed/supplement-interaction/possible-interactions-with-vitamin-b2-riboflavin